Vancouver police say Jack Bodie died on Monday after taking Oxycontin cut with the powerful synthetic opioid fentanyl.
It's yet another incident in a recent spate of overdoses linked to the drug, which police say is often mixed with recreational street drugs because it's cheap and accessible.
"Being taken at 17 is just way too young," said Bodie's friend Luca Bonamic. "He always had a smile on his face. He had a bright future and it's been taken away before his and his parent's eyes."
Police say Bodie and a 16-year-old boy lost consciousness in an East Vancouver park when they overdosed on green fake Oxycontin pills, known as "fake 80s," tainted with fentanyl.
The 16 year-old has since recovered, but Bodie, who was put on life support, didn't survive.
Spate of fentanyl-related deaths
A 31-year-old North Vancouver man also died from a suspected fentanyl overdose over the B.C. Day long weekend.
Police said the man was found in distress by a family member on Friday but died at the scene despite efforts to save his life.
North Vancouver RCMP Cpl. Geoff Harder said a green pill with 80 stamped on one side and CDM stamped on the other was found nearby.
Less than two weeks earlier, North Vancouver couple Amelia and Hardy Leighton were found dead in their home after ingesting toxic levels of fentanyl in combination with other drugs.
Fentanyl is roughly 50 to 100 times more toxic than morphine and is sometimes mixed with other recreational drugs — with or without users' knowledge.
The B.C. Centre for Disease Control says the number of drug overdose deaths involving fentanyl has risen to 25 per cent over the past three years.
Dr. Jane Buxton, the harm reduction lead at the centre, says overdoses are more common in recreational users.
"People often don't see themselves at risk," said Buxton
"They're snorting it or smoking it, and feeling, 'If I'm not injecting it it won't do me any harm.'"Suggest a correction